Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 19, NWS Elko, NV

August 11, 20204 counties in Nevada

NWS Elko, NV issued this red flag warning at Aug 11, 2020, 2:26 PM PDT for 4 counties in Nevada. It took effect at Aug 12, 2020, 12:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2020, 2:26 PM PDT (21:26 UTC)
In effect from
Aug 12, 2020, 12:00 PM PDT
Expired
Aug 12, 2020, 9:00 PM PDT
In force
9 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Humboldt County, NV, Lander County, NV

The radar

The Elko radar (KLRX), 16 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
3222 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

512 
WWUS85 KLKN 112126
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
226 PM PDT Tue Aug 11 2020


NVZ437-121530-
/O.UPG.KLKN.FW.A.0011.200812T1900Z-200813T0400Z/
/O.NEW.KLKN.FW.W.0019.200812T1900Z-200813T0400Z/
/O.CON.KLKN.FW.W.0018.000000T0000Z-200812T0300Z/
Humboldt County-Quinn-
226 PM PDT Tue Aug 11 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE
437...
...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM PDT WEDNESDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY THUNDERSTORMS FOR
FIRE WEATHER ZONE 437...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds, low relative humidity, and dry
thunderstorms. The Fire Weather Watch is no longer in effect.

* Affected Area...Fire Weather Zone 437 Humboldt County-Quinn.

* Winds Today...Southwest 10 to 15 mph with gusts up to 25 mph.

* Winds Wednesday...Southwest 15 to 25 mph with gusts up to 35 
  mph.

* Relative Humidity...As low as 8 percent.

* Thunderstorm Coverage today...Isolated dry thunderstorms this 
  afternoon. Coverage will become more scattered in the late 
  afternoon or early evening.

* Outflow Winds today...Gusty and erratic winds of 50 mph will be
  possible with any thunderstorm today.

* Impacts today...Dry lightning may create new fire starts and 
  combine with strong outflow winds to produce rapid fire growth 
  today.

* Impacts Wednesday...The combination of gusty winds and low 
  humidity will create critical fire weather conditions on 
  Wednesday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ424-438-121530-
/O.NEW.KLKN.FW.W.0019.200812T1900Z-200813T0400Z/
/O.CON.KLKN.FW.W.0018.000000T0000Z-200812T0300Z/
Southeastern Humboldt County and northern Lander County-
W Elko County, N Eureka and Lander Counties N of I80-
226 PM PDT Tue Aug 11 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
424...438...
...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM PDT WEDNESDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY THUNDERSTORMS FOR 
FIRE WEATHER ZONES 424 AND 438...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds, low relative humidity, and dry
thunderstorms.

* Affected Area...Today: Fire Zone 424 and 438 for dry 
  thunderstorms.

* Affected Area...Wednesday: Fire Zone 424 and 438 for winds and 
  low RH.
 
* Winds today...Southwest 10 to 15 mph with gusts up to 20 mph.

* Winds Wednesday...Southwest 15 to 20 mph with gusts up to 35 
  mph.

* Relative Humidity...As low as 7 percent.

* Thunderstorm Coverage today...Isolated dry thunderstorms this 
  afternoon. Coverage will become more scattered in the late 
  afternoon or early evening.

* Outflow Winds today...Gusty and erratic winds of 50 mph will be
  possible with any thunderstorm.

* Impacts today...Dry lightning may create new fire starts and 
  combine with strong outflow winds to produce rapid fire growth.

* Impacts Wednesday...The combination of gusty winds and low 
  humidity will create critical fire weather conditions on 
  Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ469-470-120300-
/O.CON.KLKN.FW.W.0018.000000T0000Z-200812T0300Z/
Central Elko County-Eastern Elko County-
226 PM PDT Tue Aug 11 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
469 AND 470...

* Affected Area...Fire Weather Zone 469 Central Elko County and 
  Fire Weather Zone 470 Eastern Elko County.

* Thunderstorm Coverage...Isolated dry thunderstorms are 
  expected this afternoon. Coverage will become more scattered 
  in the late afternoon or early evening.

* Outflow Winds...Gusty and erratic winds of 50 mph will be 
  possible with any thunderstorm.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
669 
WWUS85 KLKN 120853
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
153 AM PDT Wed Aug 12 2020

NVZ424-437-438-130300-
/O.CON.KLKN.FW.W.0019.200812T1900Z-200813T0400Z/
Southeastern Humboldt County and northern Lander County-
Humboldt County-Quinn-
W Elko County, N Eureka and Lander Counties N of I80-
153 AM PDT Wed Aug 12 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM PDT
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
424 and 438...

* Affected Area...Fire Weather Zone 424 Southeastern Humboldt
  County and northern Lander County...Fire Weather Zone 437
  Humboldt County-Quinn and Fire Weather Zone 438 W Elko County, N
  Eureka and Lander Counties N of I80.

* Winds...Southwest 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions on Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
689 
WWUS85 KLKN 120908
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
208 AM PDT Wed Aug 12 2020

NVZ424-437-438-130315-
/O.CON.KLKN.FW.W.0019.200812T1900Z-200813T0400Z/
Southeastern Humboldt County and northern Lander County-
Humboldt County-Quinn-
W Elko County, N Eureka and Lander Counties N of I80-
208 AM PDT Wed Aug 12 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM PDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 424, 437, AND 438...

* Affected Area...Fire Weather Zone 424 Southeastern Humboldt 
  County and northern Lander County...Fire Weather Zone 437 
  Humboldt County-Quinn and Fire Weather Zone 438 W Elko County, 
  N Eureka and Lander Counties N of I80.

* Winds...West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions on Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
130 
WWUS85 KLKN 122109
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
209 PM PDT Wed Aug 12 2020


NVZ424-437-438-130400-
/O.CON.KLKN.FW.W.0019.000000T0000Z-200813T0400Z/
Southeastern Humboldt County and northern Lander County-
Humboldt County-Quinn-
W Elko County, N Eureka and Lander Counties N of I80-
209 PM PDT Wed Aug 12 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
424...437 AND 438...

* Affected Area...Fire Weather Zone 424 Southeastern Humboldt 
  County and northern Lander County...Fire Weather Zone 437 
  Humboldt County-Quinn and Fire Weather Zone 438 W Elko County, 
  N Eureka and Lander Counties N of I80.

* Winds...West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions on Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
985 
WWUS85 KLKN 130418
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
918 PM PDT Wed Aug 12 2020

NVZ424-437-438-130530-
/O.EXP.KLKN.FW.W.0019.000000T0000Z-200813T0400Z/
Southeastern Humboldt County and northern Lander County-
Humboldt County-Quinn-
W Elko County, N Eureka and Lander Counties N of I80-
918 PM PDT Wed Aug 12 2020

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 424...437 AND 438...

Wind speeds and humidity values have decreased below critical 
fire weather threshold values. Therefore, the Red Flag warning has
been allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Aug 11, 2:05 PM PDT, 21 minutes earlier.

Area forecast discussion, Aug 11, 2:05 PM PDT, 21 minutes before
Area Forecast Discussion
National Weather Service Elko NV
205 PM PDT Tue Aug 11 2020

.SYNOPSIS...Mixed thunderstorms are occurring today across much
of northern an into central NV. On Wednesday, isolated
thunderstorms will be confined to Elko County and there will also
be some gusty winds in northwest Nevada. Thursday onward will see
mainly dry and hot conditions across the whole of the silver
state.

&&

.SHORT TERM...Today through Thursday.

Thunderstorms and virga continue across central and northern NV
today and should last into the evening. The thunderstorms are a
mix of a wet and dry but even wet storms wont cause too much
accumulating precipitation. The thunderstorm coverage will be
isolated to scattered which is causing critical fire weather
conditions. All the storms however are still capable of producing
strong gusty outflows that can propagate far from the parent
storm.

Wednesday will see a trough pass mainly to the north of NV
clipping primarily the northern portion of the silver state. As
this occurs a four corners high will build into the region from
the southeast. This will shift the moisture to the northeastern
portion of NV with dry air moving across the rest of the silver
state. The shift between the trough and ridge will cause strong
gusty winds mainly in northwestern NV. These winds coupled with
low RH will cause critical fire weather conditions.

Thursday will see the four corners high fully engulf the silver
state with dry air. This will lead to many days of fair, dry, and
hot weather.

Temperatures will be hot for the next few days with highs in the
90s. Thursday will be the starting point for the gradual warming
trend that will see NV eventually go into the upper 90s and lows
100s.

.LONG TERM...Thursday night through Monday. Upper level ridging
will remain in place across the Arizona/New Mexico border. Skies
are expected through the night. Lows will be in the 50s.

The upper level ridge will be moving to the west, and will be
centered over central Arizona for Friday. This will maintain the
mainly sunny skies and quiet weather over the region. Highs on
Friday will be upper 80s to mid 90s with light winds. Quiet
conditions remain during the overnight with lows in the 50s.

By Saturday, model solutions show the ridge strengthening over
Arizona with moisture trapped beneath the ridge. Right now have
kept isolated dry thunderstorms in the forecast for mainly the
central part of the forecast area, US Highway 50 corridor. High
temperatures will rise a few degrees to the low to upper 90s.
Winds will be light, though some virga showers could produce
outflows. It will be a warm night with lows in the 50s and 60s.

On Sunday and Monday the ridge will continue to build and as
moisture becomes trapped under the ridge, this will lead to an
expansion in dry thunderstorms for northern and central Nevada for
both afternoons. Will need to watch this for possible fire weather
headlines, but for now, confidence is too low. Highs on Sunday
and Monday will be above normal with readings in the 90s to near
100 degrees. Took a look at the HeatRisk and for now, no heat
headlines are anticipated. Overnight lows will be in the 50s and
60s.

&&

.AVIATION...Conditions are expected to remain mostly VFR through
the overnight. Isolated to scattered -TSRA will be possible though
the early evening hours. Have input TEMPO for KEKO and KWMC
terminals. Look for clearing skies after 08Z tonight, followed by
quieter weather conditions tomorrow. Winds will be breezy
Wednesday afternoon with SW-S winds 15-20KTG30-35KT possible,
especially across the northern sites of KWMC-KBAM-KEKO.

&&

.FIRE WEATHER...A mix of thunderstorms is occurring in all fire
zones excluding 476 this afternoon and evening. The majority of
thunderstorms will be in zones 437, 438, 469, 470, and 424 with a
lesser amount in 425 and 427. A Red Flag Warning for thunderstorms
remain in effect to 8 pm PST for thunderstorms in fire zones 437,
438, 469, and 470. The thunderstorms or any virga showers will be
capable of producing strong gusty outflow winds that can
propagate a long distance from the parent storm.

On Wednesday isolated thunderstorms should be confined to FW
Zones 469 and 470. An increase in southwest winds is also
expected in northern Nevada due to a passing system to the north.
FW Zone 424, 437, 438 will reach critical conditions with gusty
winds a low RH thus a Red Flag Warning has been issued. Northern
portions of FW Zones 438, 469, and 470 will also have elevated
winds, though may remain just below Red Flag conditions,
especially with slightly higher RH expected in those zones.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM PDT this evening for Central Elko
County-Eastern Elko County-Humboldt County-Quinn-Southeastern
Humboldt County and northern Lander County-W Elko County, N
Eureka and Lander Counties N of I80.

Red Flag Warning from noon to 9 PM PDT Wednesday for Humboldt
County-Quinn-Southeastern Humboldt County and northern Lander
County-W Elko County, N Eureka and Lander Counties N of I80.

&&

99/86/86/99

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:27 PM PDTSpecial Weather StatementLKNHumboldt48 min
Aug 11, 3:59 PM PDTSpecial Weather StatementLKN46 min

Nearby

Red Flag Warnings in Nevada, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.